To the Editor:—
We read with interest the letter by Crites and Ramanathan 1in which they described a case of acute hypoglycemia after combined spinal–epidural analgesia in a parturient with diet-controlled diabetes mellitus.
We were surprised that the authors considered the test dose to be negative. An increase in maternal heart rate of greater than 10 beats/min (in this case, from 110 to 138 beats/min) during a 2-min period after an epinephrine-containing test dose is exactly the criteria Pietro et al. 2used to define a positive result. The signs and symptoms experienced by the patient may have been caused by the inadvertent intravenous injection of lidocaine.
We agree that the onset of effective regional analgesia often is associated with decreases in heart rate and blood pressure reflecting a decrease in maternal catecholamine concentration. 3,4The authors speculate that the sudden reductions in catecholamine and cortisol concentrations was what produced the hypoglycemia. However, they noted no change in the patient’s pulse or blood pressure after combined spinal–epidural analgesia. In our unit, we have used combined spinal–epidural analgesia in more than 11,000 patients and have not yet seen a similar complication.
Finally, we suggest that it is inappropriate to use 5% dextrose to treat severe, symptomatic hypoglycemia. Dextrose at 10% can be infused peripherally, or a higher concentration can be infused centrally. 5